Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 18, 2008, 7:10 PM CDT for Edwards County, Kinney County, Uvalde County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 7:10 PM CDT (00:10 UTC)
- Expired
- Aug 18, 2008, 7:33 PM CDT
- In force
- 23 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Edwards County, TX, Kinney County, TX, Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 43 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 190010
SVREWX
TXC137-271-463-190100-
/O.NEW.KEWX.SV.W.0151.080819T0010Z-080819T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT MON AUG 18 2008
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL EDWARDS COUNTY...
NORTHEASTERN KINNEY COUNTY...
NORTHWESTERN UVALDE COUNTY...
* UNTIL 800 PM CDT.
* AT 706 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 11 MILES NORTHWEST OF MONTELL...OR 23 MILES WEST OF
LEAKEY...AND MOVING SOUTH AT 13 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONTELL BY 755 PM CDT...
LAT...LON 2940 10030 2973 10025 2979 10004 2973 10003
2971 10004 2969 10003 2963 10002 2963 9990
2944 9984
TIME...MOT...LOC 0010Z 348DEG 11KT 2965 10013
$$1 follow-up statement
000
WWUS54 KEWX 190033
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 PM CDT MON AUG 18 2008
TXC137-271-463-190039-
/O.CAN.KEWX.SV.W.0151.000000T0000Z-080819T0100Z/
EDWARDS TX-UVALDE TX-KINNEY TX-
734 PM CDT MON AUG 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINNEY...
NORTHWESTERN UVALDE AND SOUTH CENTRAL EDWARDS COUNTIES IS
CANCELLED...
THUNDERSTORMS ACROSS SOUTHERN EDWARDS AND NORTHEASTERN KINNEY
COUNTY HAVE WEAKENED RAPIDLY TO BELOW SEVERE LIMITS. AS A
RESULT..THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER..RADAR IS INDICATING OUTFLOW WINDS TO NEAR 40 MPH
WITH THESE STORMS AS THEY MARCH SOUTH ACROSS NORTHEASTERN
KINNEY COUNTY.
LAT...LON 2940 10030 2973 10025 2979 10004 2973 10003
2971 10004 2969 10003 2963 10002 2963 9990
2944 9984
TIME...MOT...LOC 0029Z 348DEG 11KT 2959 10012
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:40 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 18, 6:40 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 640 PM CDT MON AUG 18 2008 .AVIATION...A DIMINISHING AREA OF SHOWERS ALONG THE I-35 CORRIDOR TERMINALS THIS EVENING WITH GENERALLY VFR CONDITIONS TIL 06Z. AFTER 06Z MVFR CIGS RETURNING WITH SCATTERED SHOWERS AFTER 10Z LOCALLY LOWERING CIGS TO IFR. KDRT TERMINAL GENERALLY VFR BECOMING AFTER 12Z MVFR CIGS FORMING BECOMING VFR CIGS AFTER 16Z. SOUTH TO SOUTHEAST WINDS 5 TO 10 KTS THIS EVENING BECOMING LIGHT AND VARIABLE AFTER MIDNIGHT. WINDS BECOMING LIGHT NORTHEAST TO NORTH BY MIDDAY TUESDAY. && .PREV DISCUSSION... /ISSUED 333 PM CDT MON AUG 18 2008/ DISCUSSION... THE MUCH ANTICIPATED BIG UPPER LOW IS FINALLY DIGGING SOUTH THROUGH THE TEXAS PANHANDLE. THIS HAS A PULLED UP COPIOUS AMOUNTS OF MOISTURE WITH PW VALUES WELL OVER 2 INCHES ACROSS THE REGION INCLUDING SOUTH CENTRAL TEXAS. ANOTHER PLAYER IN THE CONVECTION TODAY IS A SMALLER AND WEAKER LOW PRESSURE AREA CURRENTLY LOCATED OVER THE RIO GRANDE VALLEY. THE GFS MAINLY SHOWS THIS LOW PRESSURE FEATURE BELOW 500 MB. THE LIFT ASSOCIATED WITH THIS SOUTH TEXAS LOW IS HELPING TO ENHANCE RAINFALL MAINLY TO THE SOUTH AND EAST OF THE AREA. THE NAM DID NOT INITIALIZE THE RAIN VERY WELL AT ALL THIS MORNING AND DOES NOT EVEN CARRY A REFLECTION OF THE SOUTH TEXAS LOW MOVING UP THE TEXAS COAST ON TUE-WED. THIS IS A DIFFERENT SCENARIO THAN THE CURRENT GFS WHICH INITIALIZED VERY WELL THIS MORNING AND TRACKS THE RIO GRANDE VALLEY LOW UP THE COAST ON TUE AND INTO EAST TX BY 12Z WED WHERE IT GETS ABSORBED INTO THE LARGER SOUTHERN PLAINS LOW PRESSURE SYSTEM. BECAUSE OF THE GFS HAVING INITIALIZED BETTER THIS MORNING...WILL LEAN MORE TOWARD THE GFS SOLUTION. THE EASTERN HALF OF THE CWA WILL STILL BE UNDER THE GUN FOR LOCALLY HEAVY RAIN BOTH TONIGHT AND TUE UNDER THE INFLUENCE OF THE UPPER LOW TO THE NORTH AND THE SMALLER LOW FORECAST TO MOVE UP THE TEXAS COAST ON TUE. SOME ADDITIONAL SCATTERED CONVECTION IS FIRING OUT WEST IN THE HILL COUNTRY AS A WEAK WAVE OVER W TX ROUNDS THE BASE OF THE LARGE UPPER LOW. EXPECT THIS CONVECTION TO WEAKEN AFTER SUNSET...BUT WILL CARRY CHANCE POPS OVER THE HILL COUNTRY...AND LIKELY POPS FARTHER EAST. WILL HOLD OFF ON ANY FLOOD WATCH FOR NOW AS BEST RAINFALL POTENTIAL WILL LIKELY OCCUR TOMORROW OVER THE FAR EASTERN ZONES AS THE WEAKER LOW FOCUSES RAIN ALONG THE COASTAL PLAINS. POPS TOMORROW WILL RANGE FROM SLIGHT OVER DRT...TO CATEGORICAL OVER THE FAR EAST. WILL SEE AN OVERALL DRYING TREND ON WED AS DEEPER WESTERLY FLOW DEVELOPS OVERHEAD AND THICKER MOISTURE GETS PUSHED OFF TO THE EAST. AS THE LARGE UPPER LOW MOVES OFF TO THE NE INTO THE MID MS VALLEY ON THU...IT WILL LEAVE A WEAKNESS IN THE 500 MB HEIGHT FIELD OVER THE COASTAL PLAINS OF TX. THIS WILL ALLOW FOR SCATTERED CONVECTION OVER THE SE ZONES ON THU AND SPREAD A BIT FARTHER INLAND ON FRI. SMALL POP WILL CONTINUE THROUGH THE WEEKEND AS MEAN RH VALUES REMAIN HIGH AND THE UPPER RIDGE REMAINS FAR ENOUGH TO THE WEST TO ALLOW CONVECTION TO FORM. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 85 70 91 72 / 70 60 40 30 20 AUSTIN BERGSTROM INTL AIRPORT 72 85 70 92 68 / 70 70 50 30 20 DEL RIO INTL AIRPORT 70 90 72 93 73 / 30 30 - 10 10 SAN ANTONIO INTL AIRPORT 72 86 70 91 73 / 50 60 40 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 03/02
Hazardous weather outlook, Aug 18, 3:50 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 350 PM CDT MON AUG 18 2008 TXZ171>173-183>194-202>209-217>225-228-191045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 350 PM CDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...GENERALLY EAST OF A LINE FROM ROCKSPRINGS TO EAGLE PASS. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WHICH MAY CAUSE BRIEF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO TEXAS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. A FLASH FLOOD WATCH MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED MONDAY THROUGH WEDNESDAY.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:18 AM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Guadalupe, Karnes, Wilson | 117 min |
| Aug 19, 6:30 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Guadalupe, Wilson | 2 hr |
| Aug 19, 6:58 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Wilson | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.